WEDNESDAY, Sept. 5 (HealthDay News) -- Inhaled glucocorticoids taken for childhood asthma are associated with a reduction in adult height, according to a study published online Sept. 3 in the New England Journal of Medicine to coincide with presentation at the annual meeting of the European Respiratory Society, held from Sept. 1 to 5 in Vienna.
Noting that inhaled glucocorticoid use for persistent asthma causes a temporary reduction in growth velocity of prepubertal children, H. William Kelly, Pharm.D., from the University of New Mexico in Albuquerque, and colleagues measured height in 943 adults (mean age, 24.9 ± 2.7 years) who participated in the Childhood Asthma Management Program. Participants had been randomized to glucocorticoids (budesonide or nedocromil) or placebo at ages 5 to 13 years.
The researchers found that, in the budesonide group, the mean adult height was significantly lower (1.2 cm) compared with the placebo group (P = 0.001), and this reduction in adult height was similar to that seen after two years of treatment. The mean height was similar in the nedocromil group and the placebo group (difference of 0.2 cm; P = 0.61). There was a significant association between lower adult height and a larger daily dose of inhaled glucocorticoid in the first two years (−0.1 cm for each microgram per kilogram of body weight). Decreased growth velocity during the first two years in the budesonide group occurred primarily in prepubertal patients.
"The reduction in growth seen in the first few years of administration of inhaled glucocorticoids in prepubertal children persists as lowered adult height," the authors write. "The potential effect in adult height must be balanced against the large and well-established benefit of these drugs in controlling persistent asthma."
Several authors disclosed financial ties to the pharmaceutical industry.
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Hospitals Vary in Resuscitation Times for Cardiac Arrest||Next: Clopidogrel After MI Less Effective in Diabetes Patients|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community